My son is 8. At age 2 he was diagnosed with Autism. He is very high functioning but of course with this he has OCD type behaviors, anxiety etc. At age 5 he was diagnosed with pretty sever ADHD. We started on Strattera and after two weeks he violently attacked me...We then went to Concerta then to Focalin then back to Concerta....not ever obtaining great control of ADHD.
He additionally was put on Prozac about a year ago for anxiety as he was chewing the skin off his fingers until they would bleed and chew huge blisters on his lips.
Three weeks ago, the Psychiatrist added in Intuniv...OH MY GOSH...the Concerta and Intuniv were PERFECT....Great days at school and an amazing kid emerged...Then at the end of two weeks he developed a tic...This was so horrible...They were happening about 12 - 16 per minute. raised eyebrows, eyes rolling to back of the head, head tilt to the side and a humming sound. We called Psych. and Concerta was stopped. However a week later, the tics are still here...not as frequent...but certainly still here.
His Intuniv was increased to 2 mg QD, but his ADHD is in no way controlled....My questions...
1) Why did the tics suddenly happen after being on Concerta for 6 months....did adding the Intuniv have something to do with? I know Intuniv should help with tics....very confused on this...
2) What is the probability that the tics will go away?...and if so...how long does it take?
3) The Dr. Mentioned starting Strattera again as a trial...I have read a lot of bad stuff about this med...what are the factual pros and cons?
4) Have read a little on Wellbutrin...is this a possible combo with Intuniv and how well does it work with the hyperactivity and attention?
Tics commonly, commonly come from a mangesium deficiency.
Magnesium has also shown helpful for anxiety, OCD, ADHD, and similar and other conditions.
The story behind why the problem happened after the Concerta, and the nervous habits and tics, is that these medicines are stimulating to the adrenal glands. Some alternative doctors think it is drained adrenal glands behind ADHD, CFS, panic attacks, and other conditions. And people have overcome these conditions with adrenal treatment. So further strain to the adrenals would only further strain the body, stressing it out, which may be the reason for these nervous habits; they are a way to handle the overstressed nervous system.
Magnesium and the B Complex Vitamins are essential to handling stress smoothly, and they support the adrenal and thyroid glands.
I suggest you research magnesium deficiency + twitches, tics.
Here is a post from the internet:
"When I changed his diet to include more magnesium rich foods and less magnesium antagonists, the tics, twitches and blinking totally cleared up in a few days."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.